Texas, 2004

Hail and Damaging Winds in Texas, June 4, 2004

June 4, 2004 · NWS AMA · 24 events in 11 counties and zones

Severe thunderstorms produced large hail and damaging winds across the western and central Texas panhandle during the afternoon and evening hours. however some damage did occur with the high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail and damaging winds across the western and central Texas panhandle during the afternoon and evening hours. No injuries were reported from these storms...however some damage did occur with the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 2:09 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 4, 2:09 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT FRI JUN 4 2004

.DISCUSSION...
INITIAL CONVECTION DEVELOPED OVER THE HIGHER TERRAIN TO THE WEST OF
THE PANHANDLES THIS AFTERNOON. EXPECT AIRMASS OVER THE PANHANDLES
WILL SUPPORT ADDITIONAL VIGOROUS UPDRAFTS THROUGH 05Z. SEVERE TSTMS
NEAR DALHART WILL ENCOUNTER SURFACED BASED CAPE PLUME NEAR 3000 J/KG
ALONG WITH LI/S AROUND MINUS 5 DEGREES AS THEY MOVE SOUTHEAST AT NEAR
20 MPH. WW 396 WILL BE IN EFFECT UNTIL 02Z.

DIURNAL TYPE INSTABILITY WILL CONTINUE ACROSS THE PANHANDLES
SATURDAY EVENING. CONVECTION WILL BE ASSISTED/ENHANCED BY WEAK
LOW LEVEL UPSLOPE AS MINOR SURFACE BOUNDARY MOVES IN FROM THE NORTH.
HAVE RETAINED POPS.

LATER PERIODS...MEDIUM RANGE MODELS SUGGEST BRISK NORTHERN STREAM
FLOW WILL DEVELOP A WEST COAST TROF AROUND WEDNESDAY OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  90  62  88 /  30  30  30  20
BEAVER       65  89  64  86 /  40  20  20  20
BOISE CITY   56  88  59  87 /  40  20  20  20
BORGER       65  92  64  90 /  40  20  20  20
BOYS RANCH   63  96  63  88 /  40  30  30  20
CANYON       64  92  62  89 /  30  30  30  20
CLARENDON    67  94  66  90 /  30  30  30  20
DALHART      61  92  61  88 /  40  30  30  20
GUYMON       63  90  61  87 /  40  20  20  20
HEREFORD     64  94  62  89 /  30  30  30  20
LIPSCOMB     66  90  67  85 /  40  20  20  20
PAMPA        64  91  63  90 /  40  20  20  20
SHAMROCK     67  91  67  90 /  30  30  30  20
WELLINGTON   69  91  67  92 /  30  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Jun 4, 12:00 PM CST, 2 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER HIGHER ELEVATIONS
OF SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO THIS AFTERNOON AS
AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM UTAH. THESE
STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT ALONG WITH THE UPPER
LEVEL LOW PRESSURE SYSTEM. SOME OF THE STORMS WHICH FORM WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL THE
PRIMARY THREATS. ATMOSPHERIC WIND PROFILES MAY BECOME FAVORABLE FOR
ISOLATED TORNADOES AS WELL.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES ON SATURDAY AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

SPOTTER ACTIVATION MAY ALSO BE NECESSARY ON SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

ANDRADE

The radar

The Amarillo radar (KAMA), 24 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
June 4, 2:20 PM CST
Where
Dallam County, 2 mi S of Texline
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
35.200, -101.967

High winds damaged an irrigation pivot.

Hail, Moore

When
June 4, 5:14 PM CST
Where
Moore County, 2 mi W of Dumas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -102.117

Hail, Sherman

When
June 4, 5:15 PM CST
Where
Sherman County, 12 mi SE of Lautz
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -101.917

Hail, Moore

When
June 4, 5:30 PM CST
Where
Moore County, Four Way
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.200, -101.817

Hail, Hansford

When
June 4, 5:44 PM CST
Where
Hansford County, 8 mi W of Gruver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -101.917

Thunderstorm Wind, Hutchinson

When
June 4, 5:50 PM CST
Where
Hutchinson County, 4 mi NW of Sanford
Measured
56 kt (64 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.433, -101.183

Hail, Hutchinson

When
June 4, 6:00 PM CST
Where
Hutchinson County, 15 mi NW of Borger
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.200, -101.717

Hail, Hutchinson

When
June 4, 6:02 PM CST
Where
Hutchinson County, Fritch
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.017, -101.917

Hail, Oldham

When
June 4, 6:05 PM CST
Where
Oldham County, Wildorado
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.117, -101.367

Hail, Hutchinson

When
June 4, 6:08 PM CST
Where
Hutchinson County, Stinnett
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.350, -103.017

Thunderstorm Wind, Potter

When
June 4, 6:09 PM CST
Where
Potter County, 5 mi NW of Amarillo
Measured
63 kt (72 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.850, -102.000

Thunderstorm Wind, Potter

When
June 4, 6:30 PM CST
Where
Potter County, 2 mi NW of Amarillo
Measured
54 kt (62 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.100, -101.883

Hail, Potter

When
June 4, 6:45 PM CST
Where
Potter County, Bushland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.683, -101.967

Hail, Deaf Smith

When
June 4, 6:46 PM CST
Where
Deaf Smith County, 2 mi E of Hereford
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.267, -101.550

Thunderstorm Wind, Deaf Smith

When
June 4, 6:46 PM CST
Where
Deaf Smith County, 6 mi E of Hereford
Measured
56 kt (64 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.767, -101.533

High winds blew down tree limbs.

Hail, Potter

When
June 4, 6:50 PM CST
Where
Potter County, 8 mi W of Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.817, -101.567

Thunderstorm Wind, Randall

When
June 4, 6:52 PM CST
Where
Randall County, Buffalo Lake
Measured
52 kt (60 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
35.633, -101.600

Thunderstorm Wind, Randall

When
June 4, 6:58 PM CST
Where
Randall County, Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
STORM CHASER
Coordinates
35.200, -102.200

Hail, Potter

When
June 4, 6:59 PM CST
Where
Potter County, Amarillo
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.817, -101.450

Thunderstorm Wind, Randall

When
June 4, 7:04 PM CST
Where
Randall County, Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.250, -101.883

Hail, Carson

When
June 4, 7:10 PM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -101.850

Hail, Potter

When
June 4, 7:10 PM CST
Where
Potter County, 6 mi E of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.183, -102.067

Thunderstorm Wind, Randall

When
June 4, 7:15 PM CST
Where
Randall County, 2 mi N of Canyon
Measured
61 kt (70 mph) estimated gust
Reported by
STORM CHASER
Coordinates
34.817, -102.367

Thunderstorm Wind, Armstrong

When
June 4, 7:48 PM CST
Where
Armstrong County, Claude
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.817, -102.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410021, 5410022, 5410023, 5410024, 5410025, 5410026, 5410027, 5410028, 5410029, 5410030, 5410031, 5410032, 5410083, 5410084, 5410085, 5410086, 5410087, 5410088, 5410089, 5410090, 5410091, 5410092, 5410093, 5410094.